Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Bismarck, ND

June 23, 2003Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2003, 3:59 AM CDT for Sioux County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 3:59 AM CDT (08:59 UTC)
Expired
Jun 23, 2003, 4:45 AM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS53 KBIS 230859
SVRBIS
NDC085-230945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
259 AM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 345 AM MDT

* AT 259 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF CANNON BALL...OR ABOUT 43
  MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANNON BALL AT 325 AM MDT

LAT...LON 4623 10113 4604 10101 4617 10064 4644 10063

$$
WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:55 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 23, 3:55 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
355 AM CDT MON JUN 23 2003

MAIN FOCUS IS THUNDERSTORM ACTIVITY AND POPS. THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTH CENTRAL ND. THINK THIS IS IN RESPONSE TO
RIGHT REAR QUAD OF SPEED MAX AT UPPER JET LEVEL AND VICINITY OF
SURFACE LOW IN NORTH CENTRAL SOUTH DAKOTA PROVIDING SURFACE
CONVERGENCE. H500 VORT ENERGY ALSO MOVING INTO THE STATE IN THE
SOUTHWEST FLOW ALOFT. PUT POPS TODAY ONLY IN SOUTH CENTRAL AND
SOUTHEASTERN COUNTIES WHERE RIGHT REAR QUAD OF SPEED MAX WILL
ENHANCE UPLIFT.

H500 LOW/TROUGH REMAINS OVER THE NWRN US ROCKIES THROUGH WED
MORNING...THEN MOVES ACROSS NORTH DAKOTA DURING THE DAY WED. COOLER
SURFACE HIGH OVER THE STATE GETS REINFORCED WITH COOLER AIR AT THE
SURFACE ON TUESDAY...SO THINKING INSTABILITY SHOWERS WILL BE THE
RULE TUE NIGHT AND WED. LOWERED TEMPS A BIT FOR TUE AND WED AS WELL.

.BIS...NONE.

VINING
Hazardous weather outlook, Jun 22, 3:20 PM CDT, 12 hours 39 minutes before
231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS OVER THE SOUTHERN
HALF OF NORTH DAKOTA. DAMAGING THUNDERSTORM WINDS...LARGE HAIL
AND ISOLATED TORNADOES ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT.

TURNER

In the hours before

Special weather statement, Jun 22, 10:35 PM CDT, 5 hours 24 minutes before
NDZ001-009-017-230535

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1035 AM CDT (935 PM MDT) SAT JUN 21 2003

AT 1025 PM CDT LOCAL RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER
WESTERN DIVIDE...WILLIAMS AND NORTHERN MCKENZIE COUNTIES MOVING
NORTHEAST AT ABOUT 30 MPH. THE STRONGEST STORMS ARE LOCATED NEAR
MANDAREE...8 MILES NORTH OF ARNEGARD AND BETWEEN ALAMO AND CORINTH.
WHILE THESE STORMS ARE NOT SEVERE AND APPEAR TO BE WEAKENING THEY
CAN STILL PRODUCE DANGEROUS LIGHTNING...GUSTY WINDS AND BRIEF HEAVY
RAINS. SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE FOR THE NEXT
FEW HOURS. IF YOU ENCOUNTER A STORM SEEK SHELTER UNTIL IT PASSES.

PERRY

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:37 PM CDTSevere Thunderstorm WarningBISEmmons38 min
Jun 23, 4:10 AM CDTSevere Thunderstorm WarningBISEmmons65 min
Jun 23, 4:24 AM CDTTornado WarningBISEmmons, Sioux51 min
Jun 23, 6:15 AM CDTSevere Thunderstorm WarningBISStutsman45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.